Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Gaylord, MI

November 10, 20204 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Nov 10, 2020, 9:28 PM EST for 4 counties in Michigan. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2020, 9:28 PM EST (02:28 UTC)
Expired
Nov 10, 2020, 10:00 PM EST
In force
32 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, MI, Montmorency County, MI, Oscoda County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 40 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 9:40 PM ESTTSTM WND DMG3 W Mio, MITREE DOWN AND POWER OUTAGE ALONG MOST OF S. CAMP TEN RD.
Nov 10, 9:45 PM ESTTSTM WND GST 462 Ne Luzerne, MI
Nov 10, 9:47 PM ESTTSTM WND DMG1 S Mio, MITREES NEAR 1 FT IN DIAMETER SNAPPED AND DOWNED ALONG M-33 ABOUT 1 MILE SOUTH OF MIO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 2.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2020-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2020-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

729 
WUUS53 KAPX 110228
SVRAPX
MIC039-119-135-143-110300-
/O.NEW.KAPX.SV.W.0064.201111T0228Z-201111T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
928 PM EST Tue Nov 10 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Eastern Crawford County in northern Michigan...
  North central Roscommon County in northern Michigan...
  South central Montmorency County in northern Michigan...
  Oscoda County in northern Michigan...

* Until 1000 PM EST.

* At 928 PM EST, a severe thunderstorm was located near South Branch
  Township, or 11 miles northeast of Roscommon, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Roscommon, Mio, Lewiston, Comins, Fairview, Luzerne, South Branch
  Township, Red Oak, Loud Township and Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4442 8460 4474 8456 4500 8410 4469 8390
TIME...MOT...LOC 0228Z 243DEG 46KT 4464 8446 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Cornish
2 follow-up statements
513 
WWUS53 KAPX 110239
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
939 PM EST Tue Nov 10 2020

MIC039-143-110249-
/O.CAN.KAPX.SV.W.0064.000000T0000Z-201111T0300Z/
Crawford MI-Roscommon MI-
939 PM EST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD AND NORTH
CENTRAL ROSCOMMON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4451 8437 4485 8436 4500 8410 4469 8390
TIME...MOT...LOC 0239Z 243DEG 46KT 4470 8428 

$$

MIC119-135-110300-
/O.CON.KAPX.SV.W.0064.000000T0000Z-201111T0300Z/
Montmorency MI-Oscoda MI-
939 PM EST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR SOUTH CENTRAL MONTMORENCY AND OSCODA COUNTIES...

At 939 PM EST, a severe thunderstorm was located over Red Oak, or 7
miles west of Mio, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mio, Lewiston, Comins, Fairview, Luzerne, Red Oak, Loud Township and
Garland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4451 8437 4485 8436 4500 8410 4469 8390
TIME...MOT...LOC 0239Z 243DEG 46KT 4470 8428 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Cornish
627 
WWUS53 KAPX 110249
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
949 PM EST Tue Nov 10 2020

MIC119-135-110300-
/O.CON.KAPX.SV.W.0064.000000T0000Z-201111T0300Z/
Montmorency MI-Oscoda MI-
949 PM EST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR SOUTH CENTRAL MONTMORENCY AND EASTERN OSCODA COUNTIES...

At 949 PM EST, a severe thunderstorm was located near Comins, or near
Mio, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mio, Comins, Fairview and Loud Township. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4457 8422 4491 8426 4500 8410 4469 8390
TIME...MOT...LOC 0249Z 243DEG 46KT 4476 8412 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 8:26 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 10, 8:26 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
826 PM EST Tue Nov 10 2020

.NEAR TERM...(Through Wednesday)
Issued at 303 PM EST Tue Nov 10 2020

...Showers...storms...heavy rain potential...wind...then turning
colder...

High Impact Weather Potential...Marginal risk of severe storms for
much of Northern Lower Michigan tonight...with the potential for
damaging winds and heavy rainfall. Strong winds developing tonight
into Wednesday. Lakeshore flooding is possible along our Lake
Michigan and far Northern Lake Huron shorelines due to strong west
winds and high wave action.

Pattern Synopsis/Forecast...Cold front is stalled across Northern
Lower Michigan this afternoon...as low pressure gathers strength
over Missouri and NW Illinois. Live of showers and storms continues
to fire in the vcnty of the low center where upper wave and
strengthening wind fields are providing a ripe environment for
stronger convective development. Closer to home...scattered to
numerous showers continue to stream across much of our CWA this
afternoon as deep moisture begins to surge into Michigan around and
ahead of the low and cold front. Not much in the way of CAPE over
Northern Michigan attm per latest SPC meso analysis...but area of
500 J/kg MUCAPES combined with 50-60 kt bulk shear continue to feed
that line of developing storms well to our SW. Near term models show
this area of modest CAPE and strong winds lifting NE into our CWA...
especially the NW half of our CWA this evening. We will likely have
to wait until this happens for any significant chance of storms...
especially strong to marginally severe storms producing damaging
winds. Appears the optimal window will be 00Z to 06Z. Heavy rainfall
is still a concern as well...again focusing on our NW CWA this
evening.

Low level winds will steadily strengthen as the low lifts in the
Western Great Lakes this afternoon and evening...and will further
strengthen immediately behind the low as it departs overnight into
Wednesday. Again...NW half to two-thirds of our CWA will see the
highest winds and will likely meet wind advisory criteria. Have
therefore issued a Wind Advisory for this area...and have expanded
the Lakeshore Flood Advisory to include additional lakeshore
counties impacted by SW/W flow. Both headlines begin later this
evening and continue thru Wednesday morning.

And as advertised...our long stretch of unusually warm early to mid
November weather will come to an end tonight as strong CAA commences
in the wake of the departing low and cold front. Low temps tonight
will fall into the mid to upper 30s across our entire CWA. High
temps on Wednesday will only warm into the 40s...a stark contrast to
the 60s and 70s as of late.

&&

.SHORT TERM...(Wednesday night through Friday)
Issued at 303 PM EST Tue Nov 10 2020

High impact weather potential: Light snow over mostly eastern upper
Thursday night/Friday morning.

Pattern synopsis and forecast:

High pressure will build into the Great Lakes region from the
Upper Mississippi River Valley behind a departing low pressure
system moving to the northeast through eastern Canada. This high
pressure and associated dry air will continue to erred any
leftover cloud over from aforementioned storm system. Providing
precipitation free weather through much of Thursday. Clouds will
be on the increase from the west Thursday evening...ahead of a
clipper system...this time weaker than the previous storm system.
True to the usual clipper system...this will be a rather quick
hitting storm, with rain and mixing with or completely changing
over to snow during the overnight hours of Thursday and through
Friday morning. Most of the snow will be over eastern upper as the
thermal profiles become cold enough to support a complete
changeover. There will also be a mix or short period of all snow
over the higher terrain of northern lower. Accumulations of 1-2"
could be realized over eastern upper...with none to a half inch
over the higher terrain of northern lower. There may also be some
lake enhancement from 850mb temps nearing -10C on northwesterly
winds. Precipitation should taper off during Friday evening as the
wind flow becomes more anticyclonic and drier air begins to
undercut the backside of the departing clipper system from an area
of high pressure building over the Great Lakes region.

Winds will be out of the west until backing to the southwest as the
forecast area is wedged between the aformentioned high pressure to
our east and the approaching clipper system to our west. Wind gusts
of around 10mph will be common across the area until diurnal heating
allows for some deeper mixing Thursday afternoon (along with a
tightening of the pressure gradients), producing gusts around 20mph.
Winds veer once again to more westerly behind the departing system
Friday afternoon, with gust of 20-25mph.

Temperatures will be in the upper 40s to near 50 Thursday with
southwesterly winds advecting in warmer temperatures...and only
reach into the upper 30s to low 40s behind the departing system with
colder air filtering in from the northwest.

.LONG TERM...(Friday night through Tuesday)
Issued at 303 PM EST Tue Nov 10 2020

High impact weather potential: None

The high pressure (mentioned above in the previous forecast period)
moving in Friday and ridging in to the Great Lakes will stay in
place through Saturday morning/afternoon...providing quiet weather.
Another storm system developing in the central Great Plains will
begin to descend on the forecast area late Saturday and
Sunday...returning rain/snow chances to end the weekend and into the
next work week. Any snow chances appear to be during the
overnight/early morning hours. Current models are hinting at the
possibility of some lake effect/enhanced snow on northwest flow
beginning Tuesday morning.

Daytime temperatures will be in the upper 30s and into the 40s. Lows
will be in the mid 20s to mid 30s throughout the long term period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 826 PM EST Tue Nov 10 2020

A potent area of low pressure will slide up through northwest
Lower Michigan tonight along a nearly stationary front draped
across the region. This will bring a west to east batch of
showers and thunderstorms to the region through around 06Z or so.

System tracks quickly into Ontario overnight into Wednesday. Very
gusty W/NW winds develop overnight into Wednesday dragging
substantially colder but also drier air into the region heading
into Wednesday. Ongoing IFR to MVFR conditions this evening will
be replaced with MVFR/low VFR CIGS overnight through Wednesday as
that cold/drier air spreads into the region.

Gustiness subsides through the day Wednesday.

&&

.MARINE...
Issued at 303 PM EST Tue Nov 10 2020

Winds and waves will strengthen to gale warning criteria tonight
into Wednesday as deep low pressure drives a cold front thru
Michigan tonight into Wednesday. Showers will become widespread
tonight...with some embedded thunder expected as well. Mainly dry wx
is expected for Wednesday thru Thursday as high pressure builds into
the area.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY from 1 AM to 10 AM EST Wednesday for MIZ016-017-
     021-022-086>088-095>099.
     LAKESHORE FLOOD ADVISORY until 10 AM EST Wednesday for MIZ016-
     020-025-031-088-095-096-098-099.
     WIND ADVISORY until 10 AM EST Wednesday for MIZ020-025>027-
     031>033.
LH...GALE WARNING from 1 AM to noon EST Wednesday for LHZ345>349.
LM...GALE WARNING until 10 AM EST Wednesday for LMZ323-341-342-
     344>346.
LS...GALE WARNING from 1 AM to noon EST Wednesday for LSZ321-322.
&&

NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...BA
MARINE...MR
Hazardous weather outlook, Nov 10, 6:22 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
622 PM EST Tue Nov 10 2020

MIZ016>018-020>036-041-042-086>088-095>099-112330-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
622 PM EST Tue Nov 10 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

There is a marginal risk for severe storms across much of Northern
Lower Michigan through tonight...with damaging winds and locally
heavy rainfall the primary threats.

Strong winds will develop tonight across Eastern Upper...far
Northern and Northwest Lower Michigan. Some power outages may
occur. Please see the latest Wind Advisory for further details.

Lakeshore flooding is expected tonight along our Lake Michigan and
far Northern Lake Huron shoreline areas. Please see the latest
Lakeshore Flood Advisory for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds will continue into Wednesday morning across Eastern
Upper...far Northern and Northwest Lower Michigan. Some power
outages may occur.Please see the latest Wind Advisories for
further details.

Lakeshore flooding will continue into Wednesday morning along our
Lake Michigan and far Northern Lake Huron shoreline areas. Please
see the latest Lakeshore Flood Advisories for further details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112330-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
622 PM EST Tue Nov 10 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Gale force wind gusts are expected on the Great Lakes tonight.
Please see the latest nearshore forecasts and Gale Warnings for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force wind gusts will continue into Wednesday on the Great
Lakes. Please see the latest nearshore forecasts and Gale Warnings
for additional details.

There is a marginal risk for severe storms across much of Northern
Lower Michigan through tonight...with damaging winds and locally
heavy rainfall the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

In the hours before

Local storm report, Nov 10, 8:09 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
809 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 SSE ELMIRA            45.01N 84.83W
11/10/2020  M0.70 INCH       OTSEGO             MI   NWS EMPLOYEE

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:22 PM ESTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Manistee, Wexford38 min
Nov 10, 7:27 PM ESTSpecial Marine WarningAPX63 min
Nov 10, 7:35 PM ESTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Crawford, Kalkaska, Otsego25 min
Nov 10, 7:56 PM ESTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Cheboygan, Emmet, Montmorency, Otsego and 1 more21 min
Nov 10, 8:25 PM ESTSpecial Marine WarningAPX35 min
Nov 10, 9:25 PM ESTSevere Thunderstorm WarningAPXOgemaw, Oscoda, Roscommon35 min
Nov 10, 10:14 PM ESTSpecial Marine WarningAPX61 min
Nov 11, 10:03 AM ESTSmall Craft AdvisoryAPX6 hr
Nov 11, 3:51 PM ESTSmall Craft AdvisoryAPX54 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.